Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 121, NWS Bismarck, ND

June 17, 2007Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2007, 1:08 AM CDT for Stutsman County, North Dakota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2007, 1:08 AM CDT (06:08 UTC)
Expired
Jun 17, 2007, 2:15 AM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 1:35 AM CDTHAIL 0.253 S Medina, NDWINDY WITH HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 11:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 170610
SVRBIS
NDC093-170715-
/O.NEW.KBIS.SV.W.0121.070617T0608Z-070617T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
108 AM CDT SUN JUN 17 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 215 AM CDT

* AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MEDINA...OR ABOUT 29 MILES WEST OF
  JAMESTOWN...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEDINA AROUND 110 AM CDT...
  6 MILES NORTHWEST OF CLEVELAND AROUND 115 AM CDT...
  9 MILES NORTHWEST OF WINDSOR AROUND 120 AM CDT...
  PINGREE AROUND 150 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

ANOTHER SEVERE THUNDERSTORM WAS ABOUT TO ENTER WESTERN STUTSMAN 
COUNTY NEAR CHASE LAKE. EXPECT PENNY TO NICKEL SIZED HAIL WITH THIS 
STORM AS WELL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR NORTH DAKOTA.

LAT...LON 4671 9948 4666 9927 4712 9872 4730 9947

$$
TWH
1 follow-up statement
000 
WWUS53 KBIS 170658
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
157 AM CDT SUN JUN 17 2007

NDC093-170715-
/O.CON.KBIS.SV.W.0121.000000T0000Z-070617T0715Z/
STUTSMAN ND-
157 AM CDT SUN JUN 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...

AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES NORTHEAST OF STREETER...OR ABOUT 26 MILES SOUTHWEST
OF JAMESTOWN...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL SOUTHERN STUTSMAN 
COUNTY THROUGH 215 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR NORTH DAKOTA.

LAT...LON 4665 9945 4664 9884 4702 9877 4710 9945

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:49 PM CDT, 10 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 2:49 PM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM CDT SAT JUN 16 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
ACTIVE NIGHT ON TAP AS A WARM FRONT LIFTS NORTHWARD OUT OF SOUTH
DAKOTA INTO OUR STATE. UNSTABLE BUT CAPPED AIR SOUTH OF THE FRONT
WILL LIFT OVER THE FRONT ON THE WINGS OF A NOCTURNAL LOW LEVEL
JET...THIS WILL BE THE MAIN MECHANISM FOR OUR FORECAST AREA...THUS
I EXPECT MOST OF OUR THUNDERSTORMS WILL OCCUR BETWEEN 10 PM AND 10
AM SUNDAY MORNING. OTHER ACTIVITY...INITIATED OFF THE HIGHER
TERRAIN OF MONTANA AND WYOMING MIGHT AFFECT OUR SOUTHWEST CORNER
BY LATE AFTERNOON.

A SECOND ROUND OF SEVERE WEATHER WILL DEVELOP OVER THE CENTRAL
PART OF THE STATE SUNDAY AFTERNOON AS THE SURFACE LOW AND COLD
FRONT PUSH THROUGH THE REGION.

AFTER THAT SHOWERS AND THUNDERSHOWERS MAY LINGER IN A REGIME OF
COLD UPPER LEVEL TEMPERATURES MONDAY AND TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
AS THE NIGHT SHIFT INDICATED IN THE PREVIOUS DISCUSSION...THE LAST
FEW GFS AND EUROPEAN RUNS HAVE BECOME AS ONE...WITH A MUCH HIGHER
DEGREE OF AGREEABILITY OVER THE EXTENDED PERIOD THAN WHAT WAS
DEPICTED OVER THE PAST FEW DAYS. EXITING SHORT WAVE WEDNESDAY WILL
BE REPLACED WITH NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS AS
UPPER LEVEL RIDGING TAKES PLACE OVER THE ROCKY MOUNTAIN REGION. THE
UPPER LEVEL RIDGE THEN SLIDES SLOWLY EAST TOWARDS THE GREAT PLAINS
THURSDAY THROUGH SATURDAY...AND WILL BRING GRADUALLY WARMER
TEMPERATURES INTO THE REGION AS WE APPROACH THE WEEKEND.

TOUGH CALL ON PRECIPITATION CHANCES ALL FOUR DAYS OF THE LONG TERM.
RIDGE RIDER SHORT WAVES WILL BE DIFFICULT TO TIME AND PLACE...SO
FELT THE BEST FORECAST WAS TO LEAVE POPS/WEATHER AS IS...LEAVING
SLIGHT CHANCE POPS ALONE AS WELL AS LEAVING WEATHER OUT WHERE WE HAD
DRY BEFORE.

&&

.AVIATION...
A WARM FRONT LIFTING NORTH AND AN UPPER LEVEL DISTURBANCE MOVING IN
FROM MONTANA WILL BE THE FOCUS FOR THUNDERSTORMS DEVELOPING THIS
EVENING WEST...ADVECTING INTO CENTRAL NORTH DAKOTA AROUND MIDNIGHT.
SOME OF THESE STORMS WILL BE SEVERE. VFR CIGS AND VIS EXPECTED FOR
REST OF TODAY AND THROUGH THE EARLY EVENING...WITH MVFR TO IFR CIGS
AND VIS ANTICIPATED IN HEAVIER THUNDERSTORMS TONIGHT. MODELS THEN
BRING IN A LARGE AREA OF LOW CIGS...AROUND 1500-2000 FT AGL...BEHIND
THE CONVECTION WEST AND CENTRAL LATE TONIGHT/EARLY TOMORROW
MORNING...SO HAVE TRENDED THE TAF FORECASTS IN THIS DIRECTION. MAY
YET SEE AN AFTERNOON THUNDERSTORM OVER THE FAR SOUTHWEST AND SOUTH
CENTRAL TODAY WITH OUTFLOW BOUNDARIES FROM THE STORMS IN SD PUSHING
NORTH...AND CONVECTION OVER THE BIG HORNS OF MONTANA ADVECTING
EAST-NORTHEAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/NH
Hazardous weather outlook, Jun 16, 5:17 AM CDT, 19 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT SAT JUN 16 2007

NDZ001>005-009>013-017>023-025-171030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-
517 AM CDT SAT JUN 16 2007 /417 AM MDT SAT JUN 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME MAY BE SEVERE. HEAVY RAIN IS POSSIBLE...MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS...POSSIBLY
SEVERE. AN ACTIVE WEEK AHEAD WITH A CHANCE OF THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ031>037-040>048-050-051-171030-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
517 AM CDT SAT JUN 16 2007 /417 AM MDT SAT JUN 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...SOME POSSIBLY SEVERE.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR LUDDEN
DAM. SEE THE LATEST FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS...POSSIBLY
SEVERE. AN ACTIVE WEEK AHEAD WITH A CHANCE OF THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Local storm report, Jun 16, 11:55 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1155 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             3 N MANDAN              46.87N 100.89W
06/16/2007  E0.88 INCH       MORTON             ND   PUBLIC

            PEA AND NICKEL SIZE HAIL ENDED 1140 PM CDT.

&&

7
Local storm report, Jun 17, 1:04 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
104 AM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             BISMARCK                46.81N 100.77W
06/17/2007  E0.88 INCH       BURLEIGH           ND   NWS EMPLOYEE

            LASTED 2 MINUTES

&&

JFORS
Local storm report, Jun 17, 1:07 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
107 AM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             6 S LEHR                46.20N 99.35W
06/16/2007  E1.00 INCH       MCINTOSH           ND   CO-OP OBSERVER

            LASTED 3 MINUTES

&&

JFORS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:38 PM CDTSevere Thunderstorm WarningBISMcKenzie51 min
Jun 16, 10:49 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder56 min
Jun 16, 11:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Morton54 min
Jun 16, 11:47 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder58 min
Jun 16, 11:51 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, McIntosh54 min
Jun 17, 12:02 AM CDTSevere Thunderstorm WarningBISStutsman58 min
Jun 17, 12:15 AM CDTSevere Thunderstorm WarningBISMercer60 min
Jun 17, 12:27 AM CDTTornado WarningBISBurleigh, Kidder33 min
Jun 17, 12:49 AM CDTSevere Thunderstorm WarningBISKidder56 min
Jun 17, 12:52 AM CDTSevere Thunderstorm WarningBISMcLean53 min
Jun 17, 12:57 AM CDTTornado WarningBISBurleigh33 min
Jun 17, 2:08 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams67 min
Jun 17, 2:14 AM CDTSevere Thunderstorm WarningBISStutsman61 min
Jun 17, 4:16 AM CDTWind AdvisoryBISDickey, LaMoure11 hr
Jun 17, 7:13 AM CDTSevere Thunderstorm WarningBISMcKenzie62 min
Jun 17, 3:20 PM CDTFlash Flood WatchBISDickey, Kidder, LaMoure, Logan, McIntosh, Stutsman9 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.